Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS Chicago, IL

June 14, 2002Cook County, Illinois; Lake County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Jun 14, 2002, 11:58 AM CDT for Cook County, Illinois; Lake County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2002, 11:58 AM CDT (16:58 UTC)
Expired
Jun 14, 2002, 12:45 PM CDT
In force
47 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Cook County, IL, Lake County, IN

The radar

The Chicago radar (KLOT), 48 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 141658
SVRCHI
ILC031-INC089-141745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1157 AM CDT FRI JUN 14 2002

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST COOK COUNTY IN NORTHEAST ILLINOIS
  LAKE COUNTY IN NORTHWEST INDIANA

* UNTIL 1245 PM CDT

* AT 1156 AM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS OVER
  SOUTH HOLLAND...OR ABOUT 2 MILES SOUTH OF DOLTON...MOVING SOUTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...

  CALUMET CITY AROUND NOON CDT...
  LANSING AROUND 1205 PM CDT...
  MUNSTER AROUND 1210 PM CDT...
  GRIFFITH AROUND 1215 PM CDT...
  SCHERERVILLE AROUND 1220 PM CDT AND
  MERRILLVILLE AROUND 1230 PM CDT.

THE SEVERE THUNDERSTORM  IS CAPABLE OF PRODUCING
 HAIL UP TO THE SIZE OF QUARTERS.

THE STORM HAS A HISTORY OF LARGE HAIL.

LAT...LON 4172 8764 4156 8776 4133 8727 4157 8723

FISHER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:23 AM CDT, 9 hours 35 minutes earlier.

Area forecast discussion, Jun 14, 2:23 AM CDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
223 AM CDT FRI JUN 14 2002

FORECAST CONCERN FOCUSES ON UPPER LOW OVER NORTHERN PLAINS AND ITS
SLOW MOVEMENT ACROSS LAKES REGION THRU EARLY NEXT WEEK. ONE VORT
MOVING THRU REGION THIS AM WITH A FEW SHOWERS FINALLY DISSIPATING.

UPPER LOW SLOWLY MOVES FROM MINNESOTA THIS AM TO SOUTHERN LAKES
TODAY THEN PUSHING TO EASTERN LAKES BY SUNDAY MORNING...WHERE IT
BECOMES STATIONARY. SERIES OF VORTS ROTATE AROUND UPPER LOW EACH DAY
BRINGING THREAT OF SHOWERS AND A FEW THUNDERSTORMS. DAYTIME HEATING
AND TIMING OF VORTS PUT BEST CHANCES OF PRECIP AFTERNOON AND
EVENING. WILL EXTEND CHANCE OF PRECIP INTO SUNDAY...WITH UPPER LOW
FINALLY LIFTING NORTHEAST INTO QUEBEC ON MONDAY AND SURFACE HIGH
BUILDING IN ACROSS CENTRAL PLAINS AND OHIO VALLEY...WILL DRY THINGS
OUT MON AND TUES. WARM ADVECTION BEHIND LOW MIDWEEK AND WILL BRING
MENTION OF PRECIP BACK WED AND THURS.

ANOTHER CONCERN IS THREAT OF HAIL/WINDS TODAY. FREEZING LEVEL ONLY
AT 8 KFT AND WINDS AT 500MB 40KTS OR SO. CAPE RUNNING 300-600 J/KG.
SO SOME THUNDERSTORMS CERTAINLY CAPABLE OF SMALL HAIL AND GUSTY
WINDS BUT WOULD EXPECT MOST ACTIVITY TO REMAIN BELOW SVR LIMITS.

AS FOR TEMPS GUIDANCE SIMILAR INTO THE WEEKEND WITH THE EXCEPTION OF
THE MAV MUCH WARMER ON SAT. WITH PRECIP MENTIONED WILL GO WITH
COOLER FWC SAT...OTHERWISE WILL STAY CLOSE. AS SURFACE HIGH MOVES
EAST TUES...TEMPS WARM INTO THE 80S BY LATE WEEK.

.CHI...NONE.

CMS

In the hours before

Special weather statement, Jun 14, 11:37 AM CDT, 21 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-
019-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT/EST FRI JUN 14 2002

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA...

NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OR
TONIGHT.

ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED THIS AFTERNOON...
SOME ISOLATED THUNDERSTORMS MAY BRIEFLY PRODUCE HAIL TO 1 INCH IN
DIAMETER.  IN ADDITION SOME SMALL HAIL MAY COVER THE GROUND IN
LOCALIZED AREAS AND TEMPERATURE LAPSE RATES ALSO SUPPORT THE
POSSIBILITY OF COLD AIR FUNNELS.  COLD AIR FUNNELS TYPICALLY FORM IN
ASSOCIATION WITH LOCALIZED RAPIDLY RISING AIR CURRENTS.  THEY ARE
TYPICALLY NOT DANGEROUS AS THEY VERY RARELY TOUCH THE GROUND.

AN UPPER LEVEL STORM SYSTEM OVER WESTERN WISCONSIN WILL MOVE
SLOWLY EASTWARD ACROSS THE GREAT LAKES REGION THIS AFTERNOON AND
TONIGHT. THIS...IN COMBINATION WITH DAYTIME HEATING WILL RESULT IN
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS...TODAY...SATURDAY...AND SUNDAY.

MERZLOCK

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 11:31 AM CDTSevere Thunderstorm WarningLOTCook29 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.